A case of delayed-type hypersensitivity to josamycin in the form of a maculo-papular exanthema.
Skin delayed-type hypersensitivity to josamycin
Article first published online: 3 NOV 2003
Volume 58, Issue 12, pages 1319–1320, December 2003
How to Cite
Freymond, N., Catelain, A., Cousin, F. and Nicolas, J. F. (2003), Skin delayed-type hypersensitivity to josamycin. Allergy, 58: 1319–1320. doi: 10.1046/j.1398-9995.2003.00288.x
- Issue published online: 3 NOV 2003
- Article first published online: 3 NOV 2003
- Accepted for publication 5 May 2003
- delayed-type hypersensitivity;
- skin tests;
Although intolerance reactions to macrolides are common, allergic reactions mediated by effectors of specific immunity seem to be exceptional. We report on a patient who presented with a delayed-type hypersensitivity to josamycin in the form of a maculo-papular exanthema.
Allergic reactions caused by drugs are hypersensitivity reactions mediated by effectors of specific immunity, i.e. antibodies or T lymphocytes (1, 2). Allergies to macrolides are rare (3, 4). We report on a patient who presented with a proven delayed-type hypersensitivity (DTH) reaction to josamycin.
A young woman aged 32 years, with no particular medical history, was referred to this service for investigation of a toxicoderma to josamycin (Josacine®, Bayer Pharma, Puteaux, France). Two years previously, on the second day of treatment with josamycin, prescribed for rhino-pharyngitis, the patient presented with a generalized erythema, leading to stoppage of the treatment. The signs disappeared within a few days.
Skin tests with josamycin (using the drug in its commercialized form, diluted 10% in water), undertaken 2 years after the drug reaction, were negative at the 72-h readings. The prick tests and the intradermal reactions were also negative on immediate and delayed readings. Josamycin was reintroduced during hospitalization, at progressive doses, under medical supervision. Four hours after taking a full dose of josamycin (one tablet of 500 mg), the patient presented with a generalized maculo-papular exanthema, which increased in intensity during 24 h and regressed over a week's time.
A new series of skin patch tests was performed 2 months later. Tests were positive at the 72-h readings with a typical aspect of contact dermatitis (Fig. 1). A biopsy confirmed the diagnosis of skin DTH reaction and revealed a prominent infiltration of mononuclear cells. Immunostaining demonstrated a majority of CD3+ lymphocytes, about two-thirds of these cells being CD8+ T cells.
Reactions to macrolides are rare, and principally concern erythromycin and spiramycin (3, 5). The series published in the literature do not exceed 10 cases. The mechanisms of the reactions observed have rarely been evaluated by skin tests capable of confirming the allergic origin of the accident, in order to distinguish it from intolerance (pseudo-allergic) reactions. Certain authors confirm the existence of an immuno-allergic reaction if the drug reintroduction test is positive (6), whereas such observations only prove that the drug is responsible for causing the reaction observed in the patient, but seems insufficient to define the mechanisms (allergic or pseudo-allergic) of the reaction.
If intolerance reactions when taking josamycin are not uncommon, reactions of a proven allergic origin seem to be exceptional and we have not found another case in the literature. Our patient presented a skin DTH reaction to josamycin. The first series of tests with josamycin were negative, probably because of the long time (2 years) between the last intake of josamycin and the commencement of tests. Reintroduction of josamycin was followed by a skin DTH reaction. This was associated with reactivation of specific T cells as patch tests were positive 2 months later. Skin tests to other macrolides have not shown evidence of cross-reactions, which is a common finding in immediate (type I) hypersensitivity to macrolides. Further, skin tests on control subjects using josamycin have shown no delayed inflammatory reaction at the site of drug skin contacts.
Diagnosing patients who present a skin eruption typical of toxicoderma caused by macrolides must be carried out with particular care and should start with precise, detailed questioning. The dermato-allergological investigation must be undertaken at some distance from the accident, 6 weeks to 6 months later, and should consist at first of patch tests. If the patch tests are positive, the drug that was implicated is considered contraindicated, after having looked for an allergic cross-reaction with other macrolides, a hypothesis which seems rare (3, 6). If the patch tests are negative, the investigation must be completed with prick tests, then with tests for intradermal reactions, if the prick tests are negative (7). Any positive results lead to the same contraindication of the molecule. If these tests are negative, the drug may be reintroduced, under surveillance. A negative provocation test allows the drug to be taken again. If the provocation test is positive, it would appear necessary to redo the dermato-allergological tests at a later date. Although the first series of tests (carried out 2 years after the allergic reaction) were negative, the second series of tests (carried out 2 months after reintroduction) were positive, which enabled the diagnosis of DTH.
We are indebted to Jenny Messenger for translating this article from French.
- 6Hypersensitivity to macrolides. J Allergy Clin Immunol 1998;101: S149., , , , , .
- 7Immunological physiopathology of cutaneous adverse drug reactions. Eur J Dermatol 1997;7: 319 – 323., , .